Doctor changed FI's depression meds

posted 10 months ago in Wellness
Post # 16
Member
5554 posts
Bee Keeper
  • Wedding: October 2017

View original reply
sbl99 :  is he out of his old medication? If he isn’t, just start taking it again. If not, I’m glad he is seeing someone on Monday at least

Post # 17
Member
916 posts
Busy bee
  • Wedding: November 2014

I’m glad he is going to see another doctor.  No, those symptoms are not normal.  Many antidepressants require a gradually reduction in dosage to avoid these symptoms.

Post # 18
Member
1390 posts
Bumble bee
  • Wedding: April 2012

View original reply
sbl99 : To answer your general question about whether these side effects are normal, the answer is yes. But your husband is having severe and unnecessary withdrawal. He needs to taper off antidepressants. And there is no real “equivalent dose” between antidepressants so for that doctor to say he’s given enough of the night medication to make up for the day medication (which you mentioned is a different med) doesn’t even make sense. I guess the importance of titrating up and tapering down on medications like this is often a neglected point to mention and not even practiced. It’s a horrifying experience for the person going through it. So I hope until he can find a more knowledgeable doctor in this area of medication, he should go back on this old routine. It wasn’t hurting him. If the plan is to eventually use one agent then he can do it when life is less stressful. 

And it is important to always questions the doctor if something doesn’t make sense. They may be a medical professional but they are not always right. I question doctors all day on their med orders and have prevented my fair share of dangerous/deadly errors so never blindly follow anyone because they “should” be right. 

Post # 19
Member
2399 posts
Buzzing bee
  • Wedding: March 2017

I’m curious what meds he was on and what the changes were. The GP absolutely shouldn’t have changed the dose of this was already working for your fiancé. I agree that he should go back to what he was taking and see a different doctor. If it’s not broke, don’t fix it.

Post # 20
Member
11339 posts
Sugar Beekeeper
  • Wedding: City, State

View original reply
sbl99 :  

I have never heard of a doctor arbitrarily yanking a patient’s ADs when the patient is doing well. It’s entirely irrational and sounds like incompetence from here. Unless there are facts about which we are unaware.

If the med was an SSRI or SSNI, the Bees are right.  The dose has to be titrated down gradually to avoid terrible side effects. Because the meds alter serotonin levels, seizures are a possibility.

I have found that the best advice about meds can be had from pharmacists. I would contact one right away and get advice on how to safely manage your fiancé’s situation until he can see another doctor.

I am going to guess that the am med is Wellbutrin.  That’s the one you would not discontinue in treating depression. The nighttime med would be the logical one to go, if any.

Some people do stay on ADs for life.  I think we’ll be seeing a next gen coming up involving glutamate receptors that will leave the SSRIs and SSNIs in the dust.

Leave a comment


Find Amazing Vendors